Missouri, 2013

Hail and Damaging Wind in Missouri, July 3 to 5, 2013

July 3 to 5, 2013 · NWS SGF · 7 events in 4 counties and zones

An upper level low pressure system over Missouri lead to isolated severe thunderstorms in the afternoon. These thunderstorms produced marginal severe hail and strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low pressure system over Missouri lead to isolated severe thunderstorms in the afternoon. These thunderstorms produced marginal severe hail and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 3, 4:57 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 3, 4:57 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT WED JUL 3 2013

.SHORT TERM...(TONIGHT - THURSDAY)

A MID LEVEL CIRCULATION CENTER HAS BECOME POSITIONED NEAR MORAN
KANSAS THIS AFTERNOON...WITH CONVECTION DEVELOPING UNDERNEATH/NEAR
THIS FEATURE. THE BEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS
REMAINS OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS.

MODELS HAVE THIS LOW CENTER DIRECTLY OVER WEST CENTRAL MISSOURI
TOMORROW AFTERNOON...THEREFORE AREAS ALONG AND NORTH OF HIGHWAY 54
WILL EXPERIENCE THE BEST SHOT AT GETTING A SHOWER OR TWO 4TH OF
JULY AFTERNOON.

OTHERWISE 90% OF THE REGION WILL REMAIN DRY. LOOK FOR SIMILAR
TEMPERATURES ON THURSDAY AS TODAY...WITH A MIX OF SUN AND
CLOUDS. SHOULD BE FABULOUS WEATHER FOR FIREWORKS CELEBRATIONS.

.LONG TERM...(FRIDAY - TUESDAY)

THE HOLIDAY WEEKEND WILL FACILITATE A WARMING TREND ACROSS THE
OZARKS...AS THE ONGOING TROUGH CONTINUES TO FILL AND DRIFT OFF TO
THE EAST. THIS WILL ALLOW TEMPERATURES TO WARM A COUPLE OF DEGREES
ON AN AFTERNOON BASIS. LOOK FOR HIGHS IN THE MIDDLE 80S ON
FRIDAY...WITH UPPER 80S POSSIBLE ON SATURDAY AND SUNDAY.

REGARDING PRECIPITATION CHANCES OVER THE WEEKEND...WE'RE JUST NOT
TOO BULLISH ON MUCH HAPPENING. HEIGHT RISES WILL TEND TO SUPPRESS
THE ATMOSPHERE FROM UPDRAFT ATTEMPTS. MEANWHILE...A TROPICAL LIKE
AIRMASS FAILS TO REACH THE OZARKS UNTIL EITHER LATE SUNDAY OR
MONDAY.

BY MONDAY AND TUESDAY...BETTER CHANCES FOR AFTERNOON PULSE
THUNDERSTORMS WILL OCCUR...AS PRECIPITABLE WATER VALUES INCREASE
TO AROUND 1.60 INCHES. WITH TEMPERATURES WARMING INTO THE UPPER
80S OR LOW 90S...SUFFICIENT INSTABILITY AND CAP EROSION COULD TAKE
PLACE FOR SOME DECENT PULSE THUNDERSTORMS.

THIS SAME PATTERN LOOKS TO CONTINUE INTO THE WEDNESDAY AND THURSDAY
TIME FRAME AS WELL...WHILE THERE ARE NO INDICATIONS OF THE
SUMMERTIME HIGH BUILDING DIRECTLY OVER THE OZARKS. THIS WILL KEEP
TEMPERATURES NEAR NORMAL FOR THE TIME OF YEAR...WITH INCREASED
HUMIDITY.

HAPPY BIRTHDAY TO OUR GREAT NATION...HAVE A FABULOUS 4TH OF JULY !

CRAMER

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 555 PM CDT WED JUL 3 2013

CONVECTION IS HOLDING OFF TO THE NORTH/NORTHWEST OF THE TAF SITES
EARLY THIS EVENING AND BELIEVE THIS SHOULD HOLD TRUE FOR THE 00Z
TAFS. CONVECTION MAINLY CENTERED AROUND THE UPPER LOW WHICH WAS IN
WEST CENTRAL MISSOURI AND SHOULD BEGIN TO DISSIPATE LATER THIS
EVENING. GENERALLY EXPECTING LIGHT WIND AND VFR CONDITIONS THROUGH
THE PERIOD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...CRAMER
LONG TERM...CRAMER
AVIATION...LINDENBERG
Hazardous weather outlook, Jul 3, 8:06 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT WED JUL 3 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
906 PM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORM WILL REMAIN POSSIBLE THROUGH THE
  LATE EVENING. THE STRONGER STORMS WILL PRODUCE CLOUD TO GROUND
  LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
  OUTLOOK AREA AGAIN THURSDAY AFTERNOON. SEVERE WEATHER IS NOT
  EXPECTED...AND MANY LOCATIONS WILL LIKELY STAY DRY.

  SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE DURING THE
  FOURTH OF JULY WEEKEND...AFFECTING SOUTH CENTRAL MISSOURI ON
  FRIDAY AND SATURDAY AND THE ENTIRE OUTLOOK AREA SUNDAY INTO
  EARLY NEXT WEEK. AGAIN...MOST LOCATIONS SHOULD REMAIN DRY
  THROUGH THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 4 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Greene

When
July 3, 9:35 PM CST
Where
Greene County, 0.84 mi SSW of Nichols
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.209, -93.375

Thunderstorm Wind, Greene

When
July 3, 9:40 PM CST
Where
Greene County, 1.23 mi ESE of Nichols
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.213, -93.350

A portion of a tree was blown down near the intersection of Tarkio and Dove Valley Roads. A picture via social media showed a trampoline destroyed by the gusty winds as well.

Lightning, Greene

When
July 3, 9:40 PM CST
Where
Greene County, 3.79 mi WNW of Wildwood Estates
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.144, -93.312

A lightning strike hit a house and caused severe damage to the garage and upstair rooms.

Hail, Camden

When
July 4, 4:50 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -92.740

An off duty NWS meteorologist relayed a report of quarter size hail in Camdenton.

Hail, Greene

When
July 4, 5:17 PM CST
Where
Greene County, 1.49 mi NNE of Mumford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.200, -93.210

Quarter size hail was reported near Sunshine Avenue and Highway 65.

Hail, Maries

When
July 5, 3:45 PM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.190, -91.950

Hail ranging in size of dime to quarter size was reported in Vienna.

Hail, Phelps

When
July 5, 4:26 PM CST
Where
Phelps County, 1.76 mi SE of Dillon
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
37.950, -91.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450668, 450669, 450678, 452153, 452154, 452155, 452156.